Kentucky, 2022

Flash Flooding and Hail in Kentucky, August 6 to 7, 2022

August 6 to 7, 2022 · NWS LMK · 6 events in 6 counties and zones

Multiple waves of showers and thunderstorms moved across central Kentucky on August 6th and 7th as an exceptionally moist environment promoted the development of precipitation across the region. Precipitable water values approaching 2 inches remained over the area both days, and a lack of significant large-scale forcing kept storm motions fairly slow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Multiple waves of showers and thunderstorms moved across central Kentucky on August 6th and 7th as an exceptionally moist environment promoted the development of precipitation across the region. Precipitable water values approaching 2 inches remained over the area both days, and a lack of significant large-scale forcing kept storm motions fairly slow. As a result, multiple instances of flash flooding were observed across the area in locations where thunderstorms lingered for several hours. Additionally, while effective shear was weak, there was sufficient instability (around 2000 J/kg mixed-layer CAPE on average) for isolated severe convection. On August 6th, quarter-size hail was observed in Edmonson County near a maximum in mid-level lapse rates, while isolated wind damage reports were observed on both the 6th and the 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 6, 9:42 AM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 6, 9:42 AM EST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1042 AM EDT Sat Aug 6 2022

.Forecast Update...
Issued at 1040 AM EDT Sat Aug 6 2022

Have made a few minor tweaks to the forecast based on latest trends.
First, have adjusted temps up slightly as local obs were outpacing
the forecast in areas which have not seen cloud cover and/or
precipitation thus far today. Second, near term PoP grids have been
adjusted to reflect where precipitation is ongoing and will be
favored over the next few hours. It appears as if some sort of
mesoscale boundary has focused precipitation between the W KY/BG
Parkway and US-68 corridors, with additional showers and storms
firing across northern KY and extreme southern KY. From Louisville
points west along I-64, precipitation has been lacking so far this
morning, although the first signs of an agitated cu field are
beginning to develop across southern IN. For the next hour or so,
expect highest rain/storm chances across the northern Bluegrass as
well as the aforementioned Parkways/US-68 corridor.

&&

.Short Term...(This afternoon through Sunday)
Issued at 325 AM EDT Sat Aug 6 2022

Synopsis...Precipitation will keep thriving in the lower Ohio Valley
thanks to the combination of a ribbon of positive vorticity
advection and a moisture rich airmass. Nonetheless, during the next
24-36 hours, a 500-mb closed low is forecast to form along a
deformation zone via shear vorticity and move south-southwest from
the Ohio Valley towards the Mid South. Models are struggling to
capture this transition which translates to low confidence in
placement and timing of QPF.

Highlights...Precipitation tonight will be associated with a weak
850-mb low-level jet along two areas of modest convergence. The
first once stretches along east-central Kentucky and has produced
light precipitation amounts with sporadic heavier cells. The second
extends west-east across southern Indiana and is probably the area
to monitor during the morning since isolated HREF PMM-QPF values
between 1-2 inches overlap it. Precipitable water values close to
two inches, antecedent wet conditions, and slow storm motion vectors
will once again play a significant role in isolated excessive
rainfall potential. Besides, strengthening upper-level winds related
to the transition pattern taking place could generate a favorable
environment for intense storm-top divergence and therefore heavy
rain rates. By Saturday afternoon, there is some indication from CAM
guidance that storms will be migrating to the southern part of the
forecast area where instability and low-level lapse rates will be
the greater. As a result, a low risk of strong wind gusts is
mentioned along with the flooding concerns. Finally, a Flood Watch
is not considered at the moment given the isolated nature of the
expected flooding event, the low confidence to pinpoint the greatest
QPF, and the models performance trend (over-forecasting the rainfall
potential).

.Long Term...(Sunday night through Friday)
Issued at 326 AM EDT Sat Aug 6 2022

===================================
Synoptic Overview
===================================

Relatively stagnant upper level pattern is forecast to continue
across NOAM for the remainder of the weekend and into early next
week.  Two broad upper level ridges, one over the western US, and
the other over the western Atlantic, will keep the main belt of
westerlies to our north along the US/Canadian border.  Locally, a
moist airmass will remain place with diurnally driven convection
being the main threat.  By mid-week, the models continue to
advertise a pattern change with a trough axis pushing through the
region while the mid-level ridging retrogrades back to the west.
This pattern looks to push a cold front through the region with a
drier and slightly less humid pattern emerging by late week.

===================================
Meteorological Discussion
===================================

Sunday through Monday Night...

This portion of the forecast period looks to start off relatively
dry Sunday morning.  However, differential heating will likely
result in scattered thunderstorm development in the
afternoon/evening.  The synoptic scale forcing here is rather weak,
so overall coverage looks to be in the 30-40% range.  Weak
environmental flow, warm cloud depths, and PWATs around 1.8-1.9
inches will result in locally heavy rainfall with any storm.  A
general repeat of Sunday's weather is expected on Monday, though
convective coverage may be slightly higher.  Temperatures Sunday and
Monday will see highs in the upper 80s with overnight lows in the
lower 70s.

Tuesday through Friday...

Precipitation chances should ramp up substantially by Tuesday as the
aforementioned ridge axis aloft retrogrades westward and troughing
develops over the eastern US.  Cold frontal boundary will start to
push into the region from the northwest Tuesday afternoon.  A band
of strong to possibly severe convection will likely develop in
advance of this front.  These showers and storms will be most
numerous over our region from Tuesday afternoon through about
Wednesday afternoon.  Again with warm cloud depths, plentiful
moisture and some shear to support more organized convection,
locally heavy rainfall and a risk of flooding will be possible in
this time frame.  Overall shear profiles look rather weak in
tonight's data set, so overall confidence in severe potential remains
low.  The frontal boundary looks to move south of the region by
Thursday bringing precipitation to an end from north to south.  This
should be followed by a cooler and slightly less humid airmass as we
close out the work week.

Highs through the period will generally be in the low-mid 80s with
overnight lows in the lower 70s, but cooling into low-mid 60s by
Friday morning.

===================================
Weather Impacts/Risks
===================================

For the Sunday-Monday period, scattered thunderstorms with an
isolated risk of flash flooding look to be the main weather hazards.
Tuesday and Wednesday will feature more widespread shower and
thunderstorm activity with a threat of additional heavy rainfall and
possible flooding issues.

===================================
Forecast Confidence
===================================

Temperatures : Medium-high confidence
Precipitation: Medium-high confidence

&&

.Aviation...(12Z TAF Issuance)
Issued at 735 AM EDT Sat Aug 6 2022

Impacts:
-Low to medium confidence on MVFR VIS with storm activity
-Low to Medium confidence on MVFR CIG/VIS at HNB during sunrise

Discussion: Showers have picked up in the last couple of hours, but
remain far from the terminals. Southwesterly flow will allow more
rain to move from the Tennessee Valley as depicted in infrared
satellite while maintain the current zones of unsettled weather.
There will be a chance for TS across the terminals throughout the
day today, but given that storms should be fairly scattered in
nature, have opted to avoid TS mention except at LEX, where coverage
should be greater. Impacts are going to be based on hit-and-miss
showers/storms, so expect amendments to the current forecast. Still
anticipating VFR conditions after 07/00Z.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...CSG
Short Term...ALL
Long Term...MJ
Aviation...ALL
Hazardous weather outlook, Aug 6, 3:10 AM EST, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
410 AM EDT Sat Aug 6 2022

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-070815-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
410 AM EDT Sat Aug 6 2022 /310 AM CDT Sat Aug 6 2022/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms will be capable of heavy rainfall which can lead to
isolated instances of flash flood especially in low-lying areas with
poor drainage.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will continue to be possible through the weekend and
into early next week. A few of the stronger storms could produce
locally heavy rainfall and gusty winds

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed if water flows over roadways or
rivers exceed their banks.

GENERAL STORM MOTION OF THE DAY:

Storms will move roughly from the southwest to the northeast at 5 to
15 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

ALL/MJ

In the hours before

Special weather statement, Aug 6, 8:00 AM EST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Louisville KY
800 AM CDT Sat Aug 6 2022

KYZ072-073-061330-
Simpson KY-Allen KY-
800 AM CDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of southeastern Simpson
and southwestern Allen Counties through 830 AM CDT...

At 759 AM CDT, Doppler radar was tracking a strong thunderstorm over
Portland, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Simpson and southwestern Allen Counties, including the following
locations... Fleet, New Roe, Black Jack, Schweizer, Clare, Geddes,
Mcelroy Ford, Adolphus, Peden Mill and Alonzo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3665 8659 3665 8666 3671 8666 3677 8625
      3664 8626 3665 8651 3664 8654 3664 8655
      3663 8656
TIME...MOT...LOC 1259Z 271DEG 15KT 3665 8654

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CSG
Special weather statement, Aug 6, 9:56 AM EST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Louisville KY
1056 AM EDT Sat Aug 6 2022

KYZ064-065-077-061530-
Taylor KY-Adair KY-Green KY-
1056 AM EDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of central Green,
Taylor and north central Adair Counties through 1130 AM EDT/1030 AM
CDT/...

At 1055 AM EDT/955 AM CDT/, Doppler radar was tracking a strong
thunderstorm near Greensburg, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Greensburg around 1005 AM CDT.

Other locations in the path of this storm include Campbellsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3719 8549 3724 8568 3726 8568 3727 8567
      3727 8568 3737 8567 3743 8528 3742 8526
      3742 8525 3743 8523 3744 8520 3714 8521
TIME...MOT...LOC 1455Z 273DEG 22KT 3731 8556

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CSG
Special weather statement, Aug 6, 10:30 AM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Louisville KY
1130 AM EDT Sat Aug 6 2022

KYZ064>066-077-061545-
Taylor KY-Casey KY-Adair KY-Green KY-
1130 AM EDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of east central Green,
central Taylor, west central Casey and northeastern Adair Counties
through 1145 AM EDT/1045 AM CDT/...

At 1129 AM EDT/1029 AM CDT/, Doppler radar was tracking a strong
thunderstorm near Campbellsville, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Taylor,
west central Casey, northeastern Adair and east central Green
Counties, including the following locations... Christine, Absher,
Arista, Coburg, South Campbellsville, Romine, Wrights, Mannsville,
Wooleyville and Acton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3718 8542 3736 8540 3738 8526 3739 8508
      3712 8510 3714 8527
TIME...MOT...LOC 1529Z 275DEG 18KT 3727 8531

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

CSG
Special weather statement, Aug 6, 10:50 AM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Louisville KY
1150 AM EDT Sat Aug 6 2022

KYZ066-077-078-061615-
Russell KY-Casey KY-Adair KY-
1150 AM EDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of northeastern
Russell, south central Casey and east central Adair Counties through
1215 PM EDT/1115 AM CDT/...

At 1149 AM EDT/1049 AM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles southwest of Liberty, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Russell, south central Casey and east central Adair Counties,
including the following locations... Windsor, Pellyton, Teddy,
Dunnville, Gilpin, Rubert Ford, Cantown, Decatur, Evans Ford and
Evona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3716 8514 3724 8513 3729 8484 3715 8485
      3712 8490 3710 8490
TIME...MOT...LOC 1549Z 274DEG 15KT 3720 8505

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CSG
Special weather statement, Aug 6, 11:11 AM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Louisville KY
1111 AM CDT Sat Aug 6 2022

KYZ077-078-061645-
Russell KY-Adair KY-
1111 AM CDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of northwestern Russell
and east central Adair Counties through 1145 AM CDT...

At 1111 AM CDT, Doppler radar was tracking a strong thunderstorm near
Columbia, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Jamestown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3702 8526 3711 8526 3713 8508 3700 8508
TIME...MOT...LOC 1611Z 273DEG 9KT 3706 8523

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DM
Special weather statement, Aug 6, 11:31 AM EST, 41 minutes before
Special Weather Statement
National Weather Service Louisville KY
1131 AM CDT Sat Aug 6 2022

KYZ077-061645-
Adair KY-
1131 AM CDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of west central Adair
County through 1145 AM CDT...

At 1131 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Edmonton, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central Adair
County, including the following locations... Bliss, Nell, Weed,
Gradyville and Flatwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3701 8550 3703 8551 3706 8552 3707 8552
      3714 8538 3705 8532 3700 8550
TIME...MOT...LOC 1631Z 238DEG 14KT 3705 8548

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DM

The radar

The Louisville radar (KLVX), 106 km away, was scanning. The volume nearest the first event began at 17:12 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind, 1 hail. Local standard time, as filed.

Flash Flood, Woodford

When
August 6, 12:12 PM EST to 2:12 PM EST
Where
Woodford County, 0.54 mi W of Versailles to 0.57 mi N of Versailles
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.050, -84.740

Multiple roads were closed due to flash flooding in Versailles.

Flash Flood, Russell

When
August 6, 11:38 AM CST to 1:20 PM CST
Where
Russell County, 0.53 mi SE of Eli to 0.46 mi SE of Eli
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.045, -84.962

South Highway 76 was closed due to flash flooding.

Flash Flood, Anderson

When
August 6, 1:50 PM EST to 3:30 PM EST
Where
Anderson County, 2.14 mi SW of Tyrone to 2.29 mi SE of Lawrenceburg
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.010, -84.860

A private bridge, made out of gravel, and culverts were washed away in eastern Anderson County. The exact location is not known.

Hail, Edmonson

When
August 6, 1:23 PM CST
Where
Edmonson County, 1.3 mi ESE of Chalybeate
Measured
1 in hail
Reported by
Public
Coordinates
37.120, -86.210

Thunderstorm Wind, Nelson

When
August 6, 3:01 PM EST
Where
Nelson County, 2.76 mi N of Balltown
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
37.770, -85.500

There were a couple of trees down.

Thunderstorm Wind, Simpson

When
August 7, 1:30 PM CST
Where
Simpson County, 1.31 mi ENE of Franklin to 1.77 mi NE of Franklin
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.730, -86.550

There were more than 20 trees and power lines down across Jim Roberts Community Park. A barn was destroyed just north of the park along Ditmore Ford Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046445, 1046446, 1046447, 1046448, 1046450, 1046451.